Clinical Critical Care
Hyperinflammatory septic shock during immune reconstitution: Temporal association with HA-330 hemoadsorption: A case report
By Sutthinee Boonmee, Nantapat Buppodom, Chompoothip Siriworrarath and 1 others.
Abstract
Introduction
Immune-recovery phases after intensive chemotherapy can abruptly trigger hyperinflammatory responses that amplify vasoplegia in septic shock. Recognizing this phenotype is crucial, particularly when the inflammatory burden is disproportionate to the source of infection.
Case presentation
A 56-year-old woman with acute B-cell lymphoblastic leukemia developed sudden vasoplegic shock during profound neutropenia with Granulocyte colony-stimulating factor (G-CSF) support following administration of hyperfractionated cyclophosphamide, vincristine, adriamycin (doxorubicin), and dexamethasone ( Hyper-CVAD). She presented with severe hyperlactatemia (11 mmol/L), C-reactive protein (CRP) 232 mg/L, procalcitonin >100 ng/mL, and extreme elevation of interleukin-6 (IL-6) (371,464 pg/mL). Despite timely broad-spectrum antibiotics, hydrocortisone, aggressive fluid resuscitation, and high-dose dual vasopressors, profound vasoplegia persisted. Urine output remained partially preserved (0.33–0.93 mL/kg/h) in the setting of predominantly vasodilatory circulatory failure. Intervention and outcome: Three sessions of HA-330 hemoadsorption (Jafron Biomedical, Zhuhai, China) over 72 hours were initiated after failure of conventional therapy. IL-6 declined from 371,464 to 23,629 pg/mL after the first session and to 517 pg/mL after the third session. This was temporally associated with progressive reduction in vasopressor requirements and lactate normalization. Hemodynamic stability was achieved with improved organ perfusion.



